Alabama, 2023

Damaging Winds in Alabama, July 30, 2023

July 30, 2023 · NWS TAE · 2 events in 2 counties and zones

A typical summer pattern persisted with scattered thunderstorms across the area with a few reports of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A typical summer pattern persisted with scattered thunderstorms across the area with a few reports of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 30, 1:20 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 30, 1:20 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
320 PM EDT Sun Jul 30 2023

...ANOTHER ROUND OF HAZARDOUS HEAT EXPECTED TOMORROW...

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Monday)
Issued at 315 PM EDT Sun Jul 30 2023

SPC Marginal Risk through this evening for storms moving in from the
northwest and developing along the seabreeze fronts. Main concerns
are isolated damaging winds through early tonight. Heat headlines
remain in effect through 7 PM ET. On Monday, highs cool slightly to
the mid and upper 90s. This will knock down heat indices a bit, but
still solidly within heat advisory criteria (108-112F), mainly in
the FL Counties. A heat advisory for Monday will likely be issued
this evening or later tonight. Lower PWAT values work in from the
north on Monday aftn, ranging from 1.3" in SE AL to 1.8" near I-10.
As such, highest PoPs (AOA 50%) are from roughly Valdosta to Panama
City and points southeast. High DCAPE and mid-level winds around 20
knots will support the potential for gusty storms with iso damaging
wind gusts possible Monday afternoon and evening.

&&

.SHORT TERM...
(Monday night through Tuesday night)
Issued at 315 PM EDT Sun Jul 30 2023

Hot weather continues as the work week progresses, but relatively
drier air filtering in from the north aims to lower humidity enough
for somewhat less hazardous heat. Rain chances are minimal outside
of the seabreeze zone (afternoon) and marine areas (nighttime/early
morning) during the short-term period thanks to the dry air partly
reinforced by large-scale subsidence associated with a strong ridge
nosing in from the west. Limited convection under this pattern means
high temperatures are poised to soar into the mid 90s (isolated
upper 90s). A larger spread in heat indices is expected from north
to south (100-110 degree range) thanks to a moisture gradient likely
to be in place. Our FL counties stand the best chance to meet
advisory criteria thanks to a more moist airmass influenced by the
Gulf/seabreeze. Overnight lows are mostly in the mid 70s.

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 315 PM EDT Sun Jul 30 2023

The Tri-State area is slated be under a persistent NW flow pattern
for the remainder of the work week thanks to the SW to NE ridge-
trough orientation staying in place across the CONUS. We will have
to monitor for upstream MCS activity each day in addition to normal
seabreeze convection. Otherwise, hot weather continues with highs in
the 90s and triple digit heat indices. Hazardous heat appears likely
once again by the weekend as the trough lifts out and ridge builds
in from the west, so advisory level conditions come back into play.
Excessive heat cannot be ruled out either. Mid 70s for lows
should remain common through the long-term period.

&&

.AVIATION...
(18Z TAFS)
Issued at 315 PM EDT Sun Jul 30 2023

The main concern will be VCTS late this afternoon into early tonight
at the terminals, which will likely require some amendments for TSRA
with gusty winds and brief restrictions to IFR possible. Otherwise,
VFR conditions with westerly winds around 5 to 10 kts. Only exception
may be briefly low cigs/vsbys at VLD near sunrise, but low confidence
precludes mention in the TAF attm.

&&

.MARINE...
Issued at 315 PM EDT Sun Jul 30 2023

Favorable boating conditions prevail away from thunderstorms for
which are in the forecast each day. Best rain chances are in the
overnight into morning hours. Additional maritime convection is
possible from inland activity pushing offshore during the afternoon
into evening hours. Generally light west winds persist with onshore
directional changes in the afternoon near the coast via the late
morning/midday seabreeze. Winds become more variable by midweek.

&&

.FIRE WEATHER...
Issued at 315 PM EDT Sun Jul 30 2023

Hot and humid conditions will continue through the upcoming week.
High mixing heights are expected to lead to high dispersions across
portions of Southeast AL and Southwest GA on Monday. High dispersions
may persist on Tuesday and Wednesday across portions of the area.

&&

.HYDROLOGY...
Issued at 315 PM EDT Sun Jul 30 2023

There is a Marginal Risk (level 1 of 4) for excessive rainfall for
the rest of today and tonight mainly along/north of the I-10
corridor thanks to scattered convection this afternoon from the NW
and the seabreeze flourishing within a moist airmass. The risk
spills over tomorrow into the Suwannee Valley. Isolated instances of
flooding may occur during that time frame.

Overall, significant rainfall amounts are not forecast over the next
7 days. Most locations are looking at about one to approaching two
inches. Of course, isolated higher amounts are possible from strong,
and/or slow-moving thunderstorms. Area rivers also remain in good
shape. There are currently no flooding concerns for much of the
upcoming week.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   76  95  75  98 /  30  60  10  30
Panama City   79  94  79  95 /  30  50  10  20
Dothan        73  95  74  96 /  30  20   0  10
Albany        73  95  74  96 /  40  20   0  10
Valdosta      73  94  74  97 /  50  50  10  30
Cross City    76  93  77  95 /  30  80  30  50
Apalachicola  79  91  79  93 /  30  60  20  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT this evening for FLZ028-029-034-128-
     134.

     Excessive Heat Warning until 7 PM EDT /6 PM CDT/ this evening
     for FLZ007>019-026-027-108-112-114-115-118-127.

GA...Heat Advisory until 7 PM EDT this evening for GAZ120>131-142>148-
     155>161.

AL...Heat Advisory until 6 PM CDT this evening for ALZ065>069.

GM...None.
&&

NEAR TERM...LF
SHORT TERM...IG3
LONG TERM....IG3
AVIATION...LF
MARINE...IG3
FIRE WEATHER...LF
HYDROLOGY...IG3

In the hours before

Special weather statement, Jul 30, 2:06 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
406 PM EDT Sun Jul 30 2023

GAZ125-127-144-145-302045-
Worth GA-Baker GA-Dougherty GA-Mitchell GA-
406 PM EDT Sun Jul 30 2023

...Strong thunderstorms will impact portions of Dougherty,
northeastern Mitchell, northeastern Baker and southern Worth Counties
through 445 PM EDT...

At 406 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Turner City to near Baconton to 7 miles
north of Newton. Movement was east at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sylvester, Albany, Putney, Baconton, Poulan, East Albany, Marine
Corps Logistics Base, Turner City, Walker, Bridgeboro, Radium
Springs, Lockett Crossing, Sylvester Airport, South Albany, Southwest
Ga Regional A/P, Parkerville, Red Rock, Acree, Lester and Crestwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3156 8372 3137 8394 3133 8422 3140 8441
      3148 8442 3162 8417 3162 8405 3163 8404
TIME...MOT...LOC 2006Z 289DEG 8KT 3158 8408 3145 8420 3143 8437

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JCW
Special weather statement, Jul 30, 2:09 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
409 PM EDT Sun Jul 30 2023

GAZ124-126>128-131-302100-
Worth GA-Lee GA-Terrell GA-Irwin GA-Turner GA-
409 PM EDT Sun Jul 30 2023

...A strong thunderstorm will impact portions of northwestern Irwin,
Turner, Lee, east central Terrell and northwestern Worth Counties
through 500 PM EDT...

At 409 PM EDT, Doppler radar was tracking a strong thunderstorm near
Smithville, or 9 miles northwest of Leesburg, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Leesburg, Ashburn, Ocilla, Albany, Smithville, Mystic, Worth,
Sycamore, Warwick, Rebecca, Chokee, Stocks, Amboy, Irwinville, Hobby,
Turner Co Airport, Irwinville Airport, Olivers Mill, Neyami and
Century.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3191 8392 3185 8394 3184 8386 3180 8380
      3180 8361 3185 8361 3185 8350 3176 8345
      3176 8339 3161 8323 3163 8401 3165 8399
      3165 8403 3163 8405 3163 8412 3185 8436
      3192 8432 3192 8422
TIME...MOT...LOC 2009Z 289DEG 8KT 3186 8426

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JCW
Special weather statement, Jul 30, 2:15 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
415 PM EDT Sun Jul 30 2023

FLZ017-018-027-118-127-302100-
Coastal Wakulla FL-Coastal Jefferson FL-Inland Jefferson FL-
Inland Wakulla FL-Leon FL-
415 PM EDT Sun Jul 30 2023

...Strong thunderstorms will impact portions of northeastern Wakulla,
southwestern Jefferson and southeastern Leon Counties through 500 PM
EDT...

At 415 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Woodville to 10 miles east
of St. Marks. These storms were nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Woodville, Newport, Cody, Hells Half Acre, Fanlew, Wacissa Springs,
Natural Bridge and Plum Orchard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3016 8419 3038 8419 3035 8395 3019 8395
      3015 8396 3015 8397 3013 8397 3012 8398
TIME...MOT...LOC 2015Z 119DEG 4KT 3033 8408 3022 8405

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

73-YOUNG
Special weather statement, Jul 30, 2:34 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
434 PM EDT Sun Jul 30 2023

FLZ026-027-127-302115-
Liberty FL-Coastal Wakulla FL-Inland Wakulla FL-
434 PM EDT Sun Jul 30 2023

...Strong thunderstorms will impact portions of northern Wakulla and
central Liberty Counties through 515 PM EDT...

At 434 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles southeast of Blountstown to
Crawfordville. These storms were nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Woodville, Crawfordville, St. Marks, Wakulla, Jewel Fire Tower,
Shadeville, Hyde Park, Wakulla Springs, Vilas, Arran, Hilliardville,
Vereen, Smith Creek and Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3017 8486 3030 8496 3030 8425 3028 8424
      3027 8423 3012 8420
TIME...MOT...LOC 2034Z 285DEG 3KT 3027 8481 3020 8436

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

73-YOUNG
Local storm report, Jul 30, 2:40 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
440 PM EDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     Tstm Wnd Dmg     4 SW Southwest Ga Regio 31.49N 84.24W
07/30/2023                   Dougherty          GA   911 Call Center

            2 trees down on the 4200 block of Vanderbilt
            Drive. Time estimated by radar.

&&

KGG
Special weather statement, Jul 30, 2:45 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
445 PM EDT Sun Jul 30 2023

GAZ123-142-144-302115-
Baker GA-Calhoun GA-Early GA-
445 PM EDT Sun Jul 30 2023

...Strong thunderstorms will impact portions of Baker, southern
Calhoun and northeastern Early Counties in southwestern Georgia
through 515 PM EDT...

At 445 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Leary to near Blakely.
Movement was south at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newton, Blakely, Arlington, Leary, Douglasville, Centerville,
Damascus, Iveys Mill, Milford, Crestview, Colomokee, Cuba,
Hawkinstown, Commissary Hill, Ferrell Crossroads, Early Co A/p,
Bermuda, Old Damascus, Elmodel Wma and Bethany.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3149 8442 3144 8443 3144 8437 3133 8430
      3131 8432 3131 8434 3128 8434 3126 8436
      3126 8493 3145 8498 3150 8493
TIME...MOT...LOC 2045Z 340DEG 12KT 3139 8446 3141 8490

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JCW

The radar

The Ft Rucker radar (KEOX), 40 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
July 30, 2:47 PM CST
Where
Henry County, 0.91 mi SE of Double Bridges
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
31.690, -85.140

Power lines were blown down on Otho Road.

Thunderstorm Wind, Geneva

When
July 30, 4:32 PM CST
Where
Geneva County, 0.59 mi E of Somerset
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
31.020, -85.880

Several trees were blown down south of Geneva.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118632, 1118633.